Police in Harrison, New York say they got a 911 call last night from Isiah Thomas's house.
Somebody -- police would not say who -- had overdosed on the prescription sleeping drug Lunesta. I talked to the Harrison police chief, David Hall, who was quoted in ESPN.com's news story, which has a lot of details:
"We administered oxygen, and then when the ambulance arrived, they transported the person to White Plains Hospital."
Hall told the New York Daily News the victim had taken 10 pills.
The Daily News also reported the victim was 46-years-old. Thomas is 47.
Here's the Daily News article in question, in which Hall could not make clearer that the police had been there to help a man who had taken too many sleeping pills.
But that same article has just been updated with word from Isiah Thomas's son that the focus was Isiah's daughter, Isiah didn't take any pills, and everyone is fine:
"He's fine," Thomas' son, Joshua, 20, told the Daily News.
Joshua Thomas, a student at Indiana University, claimed that cops went to his family's home because his sister, Lauren, 18, who suffers from hypoglycemia, wasn't feeling well.
"Reports of sleeping pills are false," Joshua Thomas added. "He doesn't take sleeping pills. He doesn't really take anything that's not organic.
"He looked faint from stressing over her. They sat him down, let him drink some water. He's fine," the son said.
Hopefully we'll get some clarity soon as to what happened here. I have left messages with everybody I can think to call.
Now, what is Lunesta? It's a brand name for eszopiclone. According to several medical websites, eszopiclone is a sedative hypnotic (and one of the drugs that was found in Heath Ledger's apartment at the time of his death).
Writing for WebMD in January, Michael Breus PhD, ABSM expressed skepticism that a drug like Lunesta alone could be dangerous enough to be fatal:
With today's new class of sleeping pills it's highly unlikely that you can overdose to the point that you kill yourself (there is one paper showing someone took 180 10mg tabs of Ambien and woke up 4 days later, no problems).
Like alcohol, Lunesta works by causing depression of the central nervous system.
Almost everywhere on the internet with any description of Lunesta warns of taking too much, or combining Lunesta with alcohol or other medications. But only a handful discuss the possibility that Lunesta alone could be fatal.
WebMD's Lunesta drug reference says "Symptoms of overdose may include: confusion, fainting, or a deep sleep from which you cannot be awakened."